Mirtazapine-induced neutropenic sepsis in an older person: a case report

J Med Case Rep. 2023 Apr 14;17(1):163. doi: 10.1186/s13256-023-03881-6.

Abstract

Background: Mirtazapine is a frequently prescribed psychotropic drug for depression in older age. It is considered safe and has a side-effect profile uniquely favorable to an older person affected by reduced appetite, difficulty maintaining body weight, or insomnia. However, it is largely unknown that mirtazapine can cause a dangerous decline in neutrophil count.

Case presentation: We present a case of mirtazapine-induced severe neutropenia in a 91-year-old white British woman requiring drug withdrawal and granulocyte-colony stimulating factor administration.

Conclusion: This case is of significance because mirtazapine is regarded as a safe, and often preferable, antidepressant in older age. However, this case demonstrates a rare, life-threatening side effect of mirtazapine and calls for greater pharmacovigilance when prescribing it. There is no previous report of mirtazapine-induced neutropenia requiring drug withdrawal and granulocyte-colony stimulating factor administration in an older person.

Keywords: Antidepressant; Case report; Geriatrics; Mirtazapine; Neutropenia; Older person.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Antidepressive Agents / adverse effects
  • Colony-Stimulating Factors / adverse effects
  • Female
  • Humans
  • Mirtazapine
  • Neutropenia* / chemically induced
  • Sepsis* / drug therapy

Substances

  • Mirtazapine
  • Antidepressive Agents
  • Colony-Stimulating Factors